Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 21, NWS Charleston, WV

June 12, 20147 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 12, 2014, 2:08 AM EDT for 7 counties in West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2014, 2:08 AM EDT (06:08 UTC)
Expired
Jun 12, 2014, 5:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, WV, Doddridge County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 113 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:20 AM EDTFLASH FLOODBig Springs, WVTANNER ROAD FLOODED AT BIG SPRINGS.
Jun 12, 2:20 AM EDTFLASH FLOODMountain, WVROUTE 74 IN THE TOWN OF MOUNTAIN IS IMPASSABLE DUE TO HIGH WATER
Jun 12, 2:24 AM EDTFLASH FLOODPennsboro, WVBONDS CREEK ROAD NEAR PENNSBORO IS IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 6.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WGUS51 KRLX 120608
FFWRLX
WVC013-017-073-085-087-095-105-120900-
/O.NEW.KRLX.FF.W.0021.140612T0608Z-140612T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
208 AM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF GRANTSVILLE...
  WEST CENTRAL DODDRIDGE COUNTY IN WEST VIRGINIA...
  PLEASANTS COUNTY IN WEST VIRGINIA...
  RITCHIE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF HARRISVILLE...
  ROANE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF SPENCER...
  TYLER COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MIDDLEBOURNE...
  EASTERN WIRT COUNTY IN WEST VIRGINIA...

* UNTIL 500 AM EDT

* AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS WILL AFFECT THE 
WARNED AREA THROUGH 5 AM. EARLIER RAINS HAVE ALREADY CAUSED STRONG 
RISES ON STREAMS AND CREEKS...AND AT 2 AM MORE SHOWERS AND STORMS 
ARE MOVING NORTH TOWARD THE WARNED AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENNSBORO
  AND NORTH BEND STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3958 8082 3950 8073 3901 8101 3901 8104
      3898 8103 3861 8122 3868 8154 3959 8098

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:27 AM EDT, 41 minutes earlier.

Area forecast discussion, Jun 12, 1:27 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
127 AM EDT THU JUN 12 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM BRINGS UNSETTLED WEATHER THROUGH THURSDAY.
A COLD FRONT CROSSES FRIDAY INTO FRIDAY NIGHT...FOLLOWED BY HIGH
PRESSURE TO START THE WEEKEND.  WARM FRONT MOVES THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATE...
MOISTURE KEEPS PUMPING IN FROM THE SOUTH WITH PLENTY OF UPPER
LEVEL DISTURBANCES TO KEEP THE ACTIVITY GOING WELL INTO THE
OVERNIGHT AND INTO THURSDAY WITHOUT CEASING. CONVECTION IS
RELATIVELY WEAK AT THE MOMENT...AND HAVE SHIFTED ATTENTION TO
POSSIBLE WATER ISSUES. SEEM TO BE GETTING ENOUGH BREAKS FOR NOW
HOWEVER...SO THINK A FLOODING THREAT IS LOW. STILL...TRAINING
CELLS CAN BECOME PROBLEMATIC OF COURSE.

HAVE BUMPED UP THE LIKELY POP COVERAGE AND EXTENDED IT FURTHER
INTO THE NIGHT TIME PERIOD. ALSO ADJUSTED SOME OF THE OVERNIGHT
LOWS UP A DEGREE OR TWO ACROSS THE AREA.

PREVIOUS DISCUSSION...
MODELS CONTINUE TO SHOW AN APPROACHING LOW PRESSURE SYSTEM...AND
ASSOCIATED UPPER TROUGH MOVING INTO THE CWA THIS AFTERNOON AND
EVENING. PW VALUES OBSERVED ACROSS THE REGION ARE AROUND 1.25 TO
1.50 INCHES ATTM. STORMS ARE FIRING WITH HEATING ALONG LEFT OVER
BOUNDARIES FROM YESTERDAYS STORMS. SOME STORMS COULD BECOME SEVERE
AS WELL THIS AFTERNOON PRODUCING HAIL...WIND AND HEAVY DOWNPOURS.
MUCH OF THE CWA UNDER A SLIGHT RISK...AS WELL AS EXCESSIVE
RAINFALL POTENTIAL.

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS. A WEAK TROF IS EXPECTED TO CROSS THE REGION DURING
THE DAY TOMORROW WILL KEEP THE CHANCES FOR CONVECTION GOING.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
UPPER LEVEL SYSTEM MOVES OUT OF THE AREA BY THURSDAY NIGHT...BUT A
NEW SYSTEM WITH A COLD FRONT WILL PUSH THROUGH THE AREA LEADING TO
MORE CONVECTION. FAIRLY UNSTABLE...BUT LIGHT FLOW SO NOT REALLY
CONCERNED WITH SEVERE BUT WATER COULD BE AN ISSUE. CLEARING OUT ON
FRIDAY BEHIND THE COLD FRONT.

HIGH PRESSURE BUILDS IN FOR DRY WEATHER SAT...ALTHOUGH THE GFS SHOWS
THE RETURN OF MOISTURE FROM THE SW WITH THE FRONT PIVOTING AND
RETURNING AS A WARM FRONT LATE IN THE DAY.

TEMPERATURES FOLLOWED GUIDANCE SO THEY WERE NOT ADJUSTED MUCH.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DIURNAL THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. CHANCES OF
PRECIP WILL INCREASE A BIT MONDAY AND TUESDAY AS A LOW APPROACHES.
TIMING AND CHANCES ARE SOMEWHAT QUESTIONABLE THIS FAR OUT WITH
SOME MODEL DISAGREEMENT.  TEMPERATURES WILL CONTINUE TO INCREASE
THROUGH WEDNESDAY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
06Z THURSDAY THROUGH 06Z FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING...MAINLY ACROSS
WEST VA AND SOUTHWEST VA...CREATING BRIEF MVFR
CONDITIONS...THROUGH AT LEAST 09-11Z.

CONVECTION WILL INCREASE IN COVERAGE ONCE AGAIN AFTER 15Z...WITH
THE ONSET OF PEAK HEATING. EXPECT HEAVY DOWNPOURS...STRONG GUSTY
WINDS...AND BRIEF MVFR/IFR CONDITIONS IN VICINITY OF STORMS.

BULK OF CONVECTION SHOULD DIE DOWN AFTER 02Z FRIDAY. SOME BREAKS
IN THE CLOUDS POSSIBLE...MAINLY WEST OF A LINE FROM CKB TO
CRW...WITH MVFR/IFR FOG POSSIBLE TOWARDS 06Z FRIDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: CONVECTION MATERIALIZATION AND TIMING COULD
VARY. FOG COULD BE MORE DENSE THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 06/12/14
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    H    H    L    L    L    L    H    M    M    H    H
HTS CONSISTENCY  M    M    M    M    L    L    H    M    M    H    H    H
BKW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    L    L    L    L    H    M    H    H    H
PKB CONSISTENCY  H    M    M    M    M    H    H    M    M    H    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H

AFTER 06Z FRIDAY...
IFR CONDITIONS POSSIBLE IN ROUNDS OF SHOWERS/THUNDERSTORMS INTO
FRIDAY...WITH POSSIBLE LOCAL FOG 06Z TO 12Z LATE AT NIGHT/EARLY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/LS
NEAR TERM...JS/26
SHORT TERM...LS
LONG TERM...LS
AVIATION...SL
Hazardous weather outlook, Jun 11, 7:57 PM EDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED JUN 11 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
757 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 8:23 PM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
823 PM EDT WED JUN 11 2014

OHZ075-085-120100-
ATHENS OH-MEIGS OH-
823 PM EDT WED JUN 11 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN MEIGS AND CENTRAL ATHENS
COUNTIES UNTIL 900 PM EDT...

AT 819 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
RUTLAND...MOVING NORTH AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR ALBANY AROUND 830 PM...ATHENS AROUND 850 PM
AND THE PLAINS AROUND 900 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3946 8219 3940 8191 3906 8210 3908 8223

05
Local storm report, Jun 12, 2:05 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
205 AM EDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      4 WSW SALEM             39.26N  80.63W
06/12/2014                   DODDRIDGE          WV   TRAINED SPOTTER

            3 TO 4 FEET OF SWIFT MOVING WATER OVER ROADWAY.

&&

EVENT NUMBER RLX1401030

SL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:07 AM EDTFlash Flood WarningRLXCalhoun, Doddridge, Gilmer, Ritchie, Tyler3 hr
Jun 12, 12:47 AM EDTFlash Flood WarningRLXBraxton, Doddridge, Gilmer, Harrison, Lewis3 hr
Jun 12, 2:19 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Calhoun, Clay, Doddridge and 15 more19 hr
Jun 12, 6:43 PM EDTFlash Flood WarningRLXMcDowell3 hr

Nearby

Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.